Alert archive / California / High Wind Warnings in 2014

High Wind Warning 5, NWS San Diego, CA

March 9, 2014San Diego County, California

NWS San Diego, CA issued this high wind warning at Mar 9, 2014, 3:41 AM PDT for San Diego County, California. It was in force for 13 hr. 18 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 2014, 3:41 AM PDT (10:41 UTC)
Expired
Mar 9, 2014, 4:54 PM PDT
In force
13 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 7:50 AM PDTNON-TSTM WND GST 579 Ssw Julian, CAMESONET STATION SILL HILL /SILSD/
Mar 9, 8:30 AM PDTNON-TSTM WND GST 5110 Ssw Julian, CAMESONET STATION BOULDER CREEK /BOCSD/
Mar 9, 8:37 AM PDTNON-TSTM WND GST 619 Nne Ramona, CAMESONET STATION BIG BLACK MOUNTAIN /HP016/
Mar 9, 8:40 AM PDTNON-TSTM WND GST 517 E San Diego Country, CAMESONET STATION NORTH BOULDER CREEK /NBCSD/
Mar 9, 8:50 AM PDTNON-TSTM WND GST 582 Nne Julian, CAMESONET STATION VOLCAN MOUNTAIN /VCMSD/
Mar 9, 9:00 AM PDTNON-TSTM WND GST 573 Sse Julian, CAMESONET STATION HARRISON PARK /HRPSD/
Mar 9, 9:20 AM PDTNON-TSTM WND GST 638 Ne Campo, CAMESONET STATION CRESTWOOD /CWDSD/
Mar 9, 9:40 AM PDTNON-TSTM WND GST 547 Nne Campo, CAMESONET STATION LA POSTA /LPTSD/
Mar 9, 9:41 AM PDTNON-TSTM WND GST 528 Wnw Pine Valley, CAMESONET STATION DESCANSO (4 N) /AU702/
Mar 9, 9:50 AM PDTNON-TSTM WND GST 5411 N Julian, CAMESONET STATION EAST WARNERS /EWNSD/
Mar 9, 9:54 AM PDTNON-TSTM WND GST 53Campo, CAASOS STATION CAMPO /CZZ/
Mar 9, 10:00 AM PDTNON-TSTM WND GST 525 S Julian, CAMESONET STATION LAKE CUYAMACA /LCMSD/
Mar 9, 10:00 AM PDTNON-TSTM WND GST 544 W Julian, CAMESONET STATION JULIAN (4 W) /HOSSD/
Mar 9, 10:00 AM PDTNON-TSTM WND GST 616 Nnw Julian, CAMESONET STATION SCHOOL HOUSE CANYON (5 NW JULIAN) /SHCSD/
Mar 9, 10:10 AM PDTNON-TSTM WND GST 494 Wnw Julian, CAMESONET STATION WEST WYNOLA /WWYSD/
Mar 9, 11:17 AM PDTNON-TSTM WND GST 515 Sw Julian, CAMESONET STATION PINE HILLS (RAWS) /PIHC1/
Mar 9, 11:30 AM PDTNON-TSTM WND GST 519 Sse Jamul, CAMESONET STATION OTAY MOUNTAIN /OTMSD/
Mar 9, 11:39 AM PDTNON-TSTM WND GST 501 Se Julian, CAMESONET STATION JULIAN (2 SE) /AT094/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3612 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WWUS76 KSGX 091041
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 AM PDT SUN MAR 9 2014

...LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR THE SAN DIEGO
COUNTY MOUNTAINS AND INLAND VALLEYS INTO THIS AFTERNOON...

.NORTHEAST WINDS ALOFT AND SURFACE HIGH PRESSURE OVER THE GREAT
BASIN WILL BRING LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR
THE SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS INTO THIS
AFTERNOON.

CAZ050-058-092100-
/O.UPG.KSGX.WI.Y.0016.000000T0000Z-140310T0000Z/
/O.NEW.KSGX.HW.W.0005.140309T1041Z-140310T0000Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
341 AM PDT SUN MAR 9 2014

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 30 MPH WITH GUSTS
  TO 55 MPH. LOCAL GUSTS TO 70 MPH NEAR MOUNTAIN RIDGE TOPS AND IN
  MOUNTAIN WAVES OVER THE COASTAL FOOTHILLS.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS WESTWARD INTO THE INLAND
  VALLEYS. 

* TIMING...STRONGEST WINDS NEAR THE MOUNTAIN RIDGE TOPS THROUGH
  SUNRISE. WINDS WILL BECOME MORE WIDESPREAD AFTER SUNRISE WITH
  OCCASIONAL STRONGER GUSTS IN THE INLAND VALLEYS IN MOUNTAIN
  WAVES DURING THE MID TO LATE MORNING. WINDS WILL GRADUALLY
  DECREASE DURING THE MID TO LATE AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS.

* REPORTS...STRONGEST GUST OVERNIGHT HAS BEEN 68 MPH AT LUCKY FIVE
  RANCH IN THE SAN DIEGO COUNTY MOUNTAINS...ON THE SUNRISE HIGHWAY
  EAST OF LAKE CUYAMACA...WITH A GUST TO 59 MPH AT CRESTWOOD...TO
  THE NORTHWEST OF BOULEVARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

17
2 follow-up statements
760 
WWUS76 KSGX 092030
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT SUN MAR 9 2014

...LOCALLY STRONG GUSTY NORTHEAST TO EAST WINDS FOR THE SAN DIEGO
COUNTY MOUNTAINS AND INLAND VALLEYS THROUGH LATE THIS AFTERNOON THIS
AFTERNOON...

.GUSTY NORTHEAST TO EAST WINDS WILL GRADUALLY WEAKEN ACROSS THE
SAN DIEGO COUNTY MOUNTAINS AND INLAND VALLEYS THROUGH THIS
AFTERNOON. HOWEVER...LOCALLY GUSTY WINDS WILL CONTINUE THROUGH
THIS AFTERNOON.

CAZ050-058-100000-
/O.CON.KSGX.HW.W.0005.000000T0000Z-140310T0000Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
130 PM PDT SUN MAR 9 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

* WINDS...AREAS OF NORTHEAST TO EAST WINDS 20 TO 35 MPH...WITH
  GUSTS TO 55 MPH. LOCAL GUSTS TO 65 MPH OVER THE MOUNTAIN RIDGE
  TOPS AND ALONG THE COASTAL FOOTHILLS.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS WESTWARD INTO THE INLAND 
  VALLEYS.

* TIMING...THROUGH LATE THIS AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY 
  FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN 
  TREE LIMBS AND OTHER DEBRIS.

* REPORTS...STRONGEST GUSTS SINCE MIDNIGHT HAVE BEEN 68 MPH AT
  LUCKY FIVE RANCH...63 MPH AT CRESTWOOD...62 MPH AT BIG BLACK
  MOUNTAIN...61 MPH AT SCHOOL HOUSE CANYON AND PALA RAWS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

PALMER
618 
WWUS76 KSGX 092354
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
454 PM PDT SUN MAR 9 2014


CAZ050-058-100100-
/O.CAN.KSGX.HW.W.0005.000000T0000Z-140310T0000Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
454 PM PDT SUN MAR 9 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED CONSIDERABLY ACROSS THE AREA AND WILL
CONTINUE TO WEAKEN OVERNIGHT.

SELECTED PEAK WIND GUSTS(MPH) FROM THIS MORNING...

LUCKY FIVE RANCH             68   4740      2 AM PDT (09 MAR 2014)
CRESTWOOD                    63   4114      9 AM PDT (09 MAR 2014)
BIG BLACK MOUNTAIN           62   4055      9 AM PDT (09 MAR 2014)
TEMESCAL                     61   1125      3 AM PDT (09 MAR 2014)
SCHOOL HOUSE CANYON          61   4284      10 AM PDT (09 MAR 2014)
PALA RAWS                    60    512      3 AM PDT (09 MAR 2014)
VOLCAN MOUNTAIN              58   5300      8 AM PDT (09 MAR 2014)
HARRISON PARK                57   4861      9 AM PDT (09 MAR 2014)
SILL HILL                    57   3556      8 AM PDT (09 MAR 2014)
GOOSE VALLEY RAWS            54   1539      3 AM PDT (09 MAR 2014)

$$

JAD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Mar 8, 9:00 PM PST, 5 hours 41 minutes earlier.

Area forecast discussion, Mar 8, 9:00 PM PST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT MAR 8 2014

.SYNOPSIS...
UNSEASONABLY WARM AND DRY THROUGH SUNDAY. GUSTY EAST WINDS WILL
REDEVELOP TONIGHT OVER SAN DIEGO COUNTY.  GRADUAL COOLING TREND WILL
BEGIN ON MONDAY AS A TROUGH MOVES INLAND TO OUR NORTH.  HIGH
PRESSURE WILL SLOWLY REBUILD OVER THE REGION FOR THE LATTER PART OF
THE WORK WEEK AND NEXT WEEKEND...WITH DRY AND WARMER CONDITIONS
PREVAILING.  PERIODS OF GUSTY OFFSHORE WINDS WILL REDEVELOP FOR TUE
THROUGH THU AND AGAIN LATE SAT THROUGH SUN.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW HIGH CLOUDS WERE MOVING IN FROM THE WEST THIS EVENING. EAST
WINDS HAVE BEGUN TO PICK UP IN THE SAN DIEGO COUNTY MOUNTAINS...WITH
SEVERAL SITES ON THE WEST SLOPES OF THE CUYAMACA AND LAGUNA
MOUNTAINS GUSTING INTO THE 30 TO 40 MPH RANGE. WINDS ARE EXPECTED TO
INCREASE THROUGH EARLY SUNDAY MORNING WITH GUSTS 40 TO 50 MPH IN THE
MOUNTAINS AND FOOTHILLS OF SAN DIEGO COUNTY. ISOLATED GUSTS AROUND
55 MPH ARE POSSIBLE ALONG FAVORED COASTAL SLOPES. BREEZY CONDITIONS
WILL ALSO DEVELOP ALONG I-10 NEAR THE SAN GORGONIO PASS IN THE
INLAND EMPIRE THROUGH LATE SUNDAY MORNING. WINDS WILL GRADUALLY
DIMINISH THROUGH THE AFTERNOON AS OFFSHORE FLOW WEAKENS. THE WIND
ADVISORY WILL REMAIN IN PLACE FOR PORTIONS OF SAN DIEGO COUNTY FROM
1 AM THROUGH 5 PM SUNDAY. OTHERWISE...SUNDAY WILL BE ANOTHER WARM
AND DRY DAY WITH HIGH TEMPS WITHIN A DEGREE OR TWO OF TODAY...SO GO
ENJOY THAT EXTRA HOUR OF SUNLIGHT IN THE AFTERNOON.

A COOLING TREND WILL BEGIN MONDAY AS A TROUGH MOVES INLAND ACROSS
THE PACIFIC NW AND ONSHORE FLOW RETURNS. THE MARINE LAYER WILL
REDEVELOP MONDAY...REACHING THE COASTAL AREAS SOMETIME MONDAY
EVENING OR MONDAY NIGHT. FOG MAY BRIEFLY BE DENSE FOR A TIME AT THE
AS THE LOW CLOUDS REDEVELOP...BUT CONDITIONS ARE EXPECTED TO IMPROVE
AS THE MARINE LAYER DEEPENS WITH THE PASSING TROUGH. THE TROUGH WILL
ALSO GENERATE LOCAL GUSTY WINDS IN THE MOUNTAINS AND DESERTS MONDAY
AFTERNOON AND EVENING.

SURFACE HIGH PRESSURE WILL BEGIN TO BUILD OVER THE GREAT BASIN
BEHIND THE DEPARTING TROUGH ON TUESDAY. WEAK OFFSHORE FLOW DEVELOPS
DURING THE DAY TUESDAY. HOWEVER...HEIGHTS/THICKNESSES CONTINUE TO
FALL AS A SECOND WAVE DROPS SOUTHWEST THROUGH THE GREAT BASIN AND
INTO EASTERN CA...CONTINUING THE COOLING TREND. MODERATE OFFSHORE
FLOW DEVELOPS FOR WEDNESDAY AS GRADIENTS STRENGTHEN. CURRENT MEDIUM
RANGE MODEL SOLUTIONS FORM AN UPPER LOW OVER SOUTHERN NV OR FAR
WESTERN AZ WED AFTERNOON AND EVENING WITH THE TROUGH AXIS EXTENDING
W OVER SOUTHERN CA. IF THIS SOLUTION PANS OUT...OFFSHORE WINDS COULD
BECOME STRONG AND GUSTY DUE TO UPPER LEVEL SUPPORT FROM THE LOW.
MODELS TEND TO STRUGGLE WITH THESE SCENARIOS...SO CONFIDENCE IS
FAIRLY LOW CONCERNING THE STRENGTH OF THE MIDWEEK OFFSHORE FLOW
EVENING. IN GENERAL...SHOULD BE WARMER WEST OF THE MOUNTAINS DUE TO
DOWNSLOPING WINDS AND COOLER IN THE MOUNTAINS AND DESERTS WITH COLD
AIR MOVING IN FROM THE NORTHEAST. OFFSHORE FLOW WEAKENS THURSDAY AND
BECOMES ONSHORE FRIDAY AS ANOTHER WEAK WAVE MOVES BY TO THE
NORTH...BRINGING MINOR COOLING. THE UPPER RIDGE REBUILDS AND MOVES
OVER CA NEXT WEEKEND WITH OFFSHORE FLOW REDEVELOPING FOR WARMER AND
DRIER WEATHER.

&&

.AVIATION...
090400Z...WINDS ARE THE FORECAST PROBLEM TONIGHT. AT MOST OF THE
COASTAL TAF SITES AT THE SURFACE WINDS ARE DROPPING OFF QUICKLY
TONIGHT... HOWEVER ABOVE 2500-3000 FEET ABOVE MSL WINDS ARE GUSTY
OUT OF THE NORTHEAST TO 35 KTS. WINDS THROUGH MTN PASSES AND CANYONS
TO 35 KT CAN BE EXPECTED THROUGH SUNDAY MORNING 091800Z. MDT UDDFS
AND LLWS WILL CONTINUE OVER AND W OF THE MTNS INTO TOMORROW MORNING.
OTHERWISE... FEW HIGH CLOUDS WITH UNRESTRICTED VIS THROUGH SUN.
FORECAST CONFIDENCE IS HIGH.

&&

.MARINE...
OFFSHORE FLOW CONTINUES THROUGH SUNDAY... BUT WILL BE OVERCOME BY
THE SEA BREEZE SUNDAY AFTERNOON. SWELL AND SURF WILL CONTINUE TO
DIMINISH...BUT WITH STRONG RIP CURRENTS CONTINUING INTO SUN. BY
MONDAY... ONSHORE FLOW WILL BE MORE DOMINATE WITH AN INCREASING NW
SWELL. FORECAST CONFIDENCE IS HIGH.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY FROM 1 AM PST TO 5 PM PDT SUNDAY FOR THE SAN
     DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...SS
AVIATION/MARINE...PIERCE

Nearby

High Wind Warnings in California, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.